South Dakota, 2020

Tornado and Flash Flooding in South Dakota, June 8 to 9, 2020

June 8 to 9, 2020 · NWS FSD · 16 events in 5 counties and zones

Thunderstorms fired along a slowly moving cold front during the early evening. Initially discrete, strong updrafts with 2000-2500 J/kg MLCAPE and deep-layer shear around 50 knots resulted in supercells, which later congealed into a slowly progressing line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
$524,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms fired along a slowly moving cold front during the early evening. Initially discrete, strong updrafts with 2000-2500 J/kg MLCAPE and deep-layer shear around 50 knots resulted in supercells, which later congealed into a slowly progressing line. With most storms forming slightly elevated behind the boundary, most severe weather was in the form of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 8, 5:28 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 8, 5:28 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
628 PM CDT Mon Jun 8 2020

.UPDATE...
Issued at 628 PM CDT Mon Jun 8 2020

Towering cumulus have begun to form just south of the South Dakota
and Nebraska border near Gregory and Charles Mix counties. We are
expecting new cells to develop in this area by 7 PM. Per the RAP 0-6
km shear is from 50-60 kts in this area - with MLCAPE from
2000-2500 J/kg. With storms expected to remain discrete through 8
or 9 PM, this is more than adequate to support the development of
supercells for the next couple of hours. The storms are forming
behind the cold front so the initial threat will be very large
hail...perhaps as large as 2 inches. New storm development is
also expected farther north toward Mitchell and Huron by 8 PM.
Toward sunset, storms may being to also grow upscale and bring an
increasing wind threat as DCAPES in this area are from 1000-1200
J/kg. The severe threat will persist well after sunset.

Have also issued a flash flood watch for areas west of a Tyndall
to De Smet SD line. With the front only slowly moving east
multiple rounds of thunderstorms are likely through 12Z Tuesday
in this area with rainfall of 1-3 inches possible. In addition,
some storms may produce rainfall rates in excess of 2 inches per
hour for brief periods also posing a flash flood risk in poor
drainage areas.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 249 PM CDT Mon Jun 8 2020

The main concern in the short term is the severe weather and flash
flood threat this evening into early Tuesday morning.

At 19Z, a surface front extended from near Huron to Lake Andes. A
large area of capped cumulus has formed ahead of the front.
Despite the clouds, just ahead of the front, temperatures have
warmed into the mid to upper 80s and should approach near 90 later
this afternoon. Behind the front, temperatures are in the mid 70s
to lower 80s. RAP soundings indicate a cap remains in place
across north central Nebraska into southeastern South Dakota.
Ahead of the front, the cap is unlikely to be broke. However,
with the approach of a weak upper wave around 22Z, large scale
ascent will help to erode the cap near the SD/NE border in the
vicinity Ainsworth. In addition, cyclogenesis in northern Kansas
is resulting in backing surfaced winds over southern Nebraska
which is beginning to increase convergence. Expectation that
increased convergence and weakening cap will result in convective
initiation from 22Z- 00Z in north central Nebraska and then
spread north during the evening. 0-6 km shear just behind the
front is 45-60 kts with MLCAPE from 1500-2500 J/kg. Initial cells
will be discrete and at least a few supercells should develop as
depicted by multiple runs of the HRRR this morning and afternoon.
With 0-1 km shear 10 kts or less, tornadoes are unlikely although
boundary interactions could lead to a couple of tornadoes. The
bigger threat will be large hail - perhaps as large as 2-2.5
inches with the strongest cells during the evening. With downdraft
CAPE > 1000 J/kg, damaging winds will also be possible.

Storms will coalesce into a line during the evening. With deep
southerly flow, storms will tend to train over the same area from
south central South Dakota toward Huron and De Smet. Few, if any
storms, are expected to reach I-29 overnight with the front
expected to remain west of the area. In fact, as storms become
more elevated, they are likely to develop farther west toward
Gregory and Chamberlain later tonight. With convection expected to
extend through the night, rainfall of 1-3 inches is expected from
Huron toward Lake Andes with local amounts approaching 4 inches
possible. As convective initiation gets closer and we ascertain
where the heavy rain is most likely, we will likely issue a flash
flood watch.

The boundary will slowly move east through the area Tuesday. Ahead
of the boundary, temperatures will initially warm into the 70s but
once the front goes through and northwest winds increase, cooler
air will move into the area. In fact, temperatures will likely
fall during the afternoon in many places along and east of I-29
which is rare for June. While rainfall rates will decrease, showers
and a few thunderstorms will continue much of the day bringing up
to another inch of rain west of I-29.

The other weather concern will be the remnants of Tropical Storm
Cristobal. While the center of circulation will stay in the
Mississippi Valley, most of the rain will be west of the track.
Some of that rain may get as far west as Highway 71 or even
Highway 59 in Iowa and Minnesota on Tuesday. While the heaviest
rainfall will be closer to I-35, portions of northwest Iowa and
southwest Minnesota could see up to a half inch of rain.

There is uncertainty on how much rain will fall from the I-29
corridor into southwestern Minnesota. Some showers and storms will
move across this area Tuesday afternoon and evening - but these
may be weakening so that rainfall may be much lighter. This area
is most likely to see around 1/2 inch of rain but there is the
possibility of even less rain should showers west of I-29 weaken
more quickly than currently forecast.

Finally winds on Tuesday will become fairly strong behind the
front. 925 mb winds of 30 to 40 kts are expected so that winds may
gust to 40 mph during Tuesday afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 249 PM CDT Mon Jun 8 2020

With the active short-term, have generally gone with model
consensus for Tuesday night through next Monday. Showers will
gradually end on Wednesday. In fact several deterministic models
as well as a majority of the SREF members are showing rain ending
by early Wednesday morning. Winds will remain gusty Tuesday night
into Wednesday with gusts at or above 40 mph possible along and
east of I-29. Dry weather is then expected into the weekend with
temperatures gradually warming back above normal into the 80s by
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 440 PM CDT Mon Jun 8 2020

Showers and thunderstorms are expected to develop west of
Interstate 29 overnight, and a few of these storms could be severe
through 06Z. In addition, heavy rain will be likely with the
storms during the period. The showers, along with isolated
thunderstorms, will begin to slide eastward on Tuesday bringing
rain to the remainder of the area.

Gusty southerly winds this evening will diminish during the late
evening, though winds could be gusty in the vicinity of
thunderstorms. As a frontal boundary works across the area through
Tuesday, northerly winds will increase with the passage of the
front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ040-056-062-067-
     071.

     Flash Flood Watch through Tuesday morning for SDZ038-039-050-
     052>054-057>060-063>065-068.

MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.

&&

UPDATE...Schumacher
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JM
Hazardous weather outlook, Jun 8, 4:27 AM CST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
527 AM CDT Mon Jun 8 2020

SDZ038-039-050-052>054-057>060-063-064-091030-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
527 AM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will develop very late this
afternoon, becoming more widespread through the evening and
overnight hours. Severe storms are possible for the late afternoon
into the early overnight, with storms early on capable of hail up to
2 inches in diameter and wind gusts to 70 mph. A low threat for a
tornado exists through 10 pm.

Eventually, the threat will shift toward heavy rainfall, and the
potential for flash flooding as storms become more widespread later
in the evening and continue overnight. Rainfall from 2 to 4 inches
is possible by Tuesday morning near and west of the James River
valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Spotty heavy rainfall will continue on Tuesday, with potential for
ponding in poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 5 pm and 1 am.

MNZ071-072-097-SDZ040-055-056-061-062-065>070-091030-
Lincoln-Lyon-Pipestone-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
527 AM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

A chance for thunderstorms will occur late tonight, with potential
for a few storms near and west of Interstate 29 to produce quarter
size hail and wind gusts to 70 mph. Some areas of heavy rainfall
will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Occasional showers and a few thunderstorms will continue to bring
spotty heavier rainfall through Tuesday evening. Ponding could occur
in low and poor-drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after midnight.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ071-091030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Union-
527 AM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will begin to develop toward midday Tuesday,
with a very low, but nonzero chance to be severe. Some areas of
heavier rainfall are also possible, which could result in ponding in
lower and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 117 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 flash flood, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Douglas

When
June 8, 8:20 PM CST
Where
Douglas County, 7.14 mi SSE of Hillside
Reported by
Trained Spotter
Coordinates
43.380, -98.150

A brief funnel cloud was observed about 10 miles northwest of Tripp.

Hail, Charles Mix

When
June 8, 8:43 PM CST to 8:45 PM CST
Where
Charles Mix County, 2.81 mi N of Marty
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.020, -98.430

Hail, Charles Mix

When
June 8, 8:50 PM CST to 8:52 PM CST
Where
Charles Mix County, 2.02 mi W of Wagner
Measured
2.5 in hail
Crop damage
$63,000
Reported by
Social Media
Coordinates
43.080, -98.340

Crop damages are estimates from insured losses. Information provided by the United States Department of Agriculture.

Hail, Charles Mix

When
June 8, 8:52 PM CST to 8:54 PM CST
Where
Charles Mix County, Wagner
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
43.080, -98.300

Hail, Charles Mix

When
June 8, 8:53 PM CST to 8:55 PM CST
Where
Charles Mix County, Wagner
Measured
2 in hail
Reported by
Public
Coordinates
43.080, -98.300

Hail, Charles Mix

When
June 8, 8:58 PM CST to 9:00 PM CST
Where
Charles Mix County, 2.45 mi SW of Wagner Arpt
Measured
2.5 in hail
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
43.050, -98.340

Crop damages are estimates from insured losses. Information provided by the United States Department of Agriculture.

Hail, Davison

When
June 8, 9:00 PM CST to 9:02 PM CST
Where
Davison County, 6.4 mi SSW of Mitchell
Measured
1.75 in hail
Crop damage
$300,000
Reported by
Trained Spotter
Coordinates
43.630, -98.050

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Charles Mix

When
June 8, 9:12 PM CST to 9:14 PM CST
Where
Charles Mix County, 10.56 mi NNE of Wagner
Measured
1.25 in hail
Reported by
Public
Coordinates
43.210, -98.190

Flash Flood, Hutchinson

When
June 8, 9:59 PM CST to 11:15 PM CST
Where
Hutchinson County, 0.84 mi SW of Parkston to 0.81 mi SW of Parkston
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
43.390, -97.990

The creek passing through the backyard was out of banks with water flowing into basement. Property damage costs are rough estimates.

Flash Flood, Charles Mix

When
June 8, 10:00 PM CST to June 9, 1:00 AM CST
Where
Charles Mix County, 3.17 mi N of Marty to 3.14 mi NNW of Marty
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.025, -98.430

Water was flowing from 8 to 10 inches deep across 388th Avenue from two miles north of Marty into town. Some residents of Marty were evacuated due to flood waters. Rainfall in the area over just a few hours totaled 3.01 inches near Platte and 2.75 inches near Pickstown. Property damage costs are rough estimates.

Hail, Charles Mix

When
June 8, 10:03 PM CST to 10:06 PM CST
Where
Charles Mix County, 1.01 mi W of Wagner
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.080, -98.320

Cars damaged due to hail up to golf ball size on the west side of Wagner. Property damage costs are rough estimates.

Funnel Cloud, Miner

When
June 8, 10:04 PM CST
Where
Miner County, 3.59 mi SSE of Roswell
Reported by
Trained Spotter
Coordinates
43.970, -97.680

A large funnel cloud was reported by a trained spotter.

Hail, Miner

When
June 8, 10:04 PM CST to 10:05 PM CST
Where
Miner County, 0.85 mi SW of Fedora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.010, -97.790

Hail, Douglas

When
June 8, 10:28 PM CST to 10:30 PM CST
Where
Douglas County, 2.56 mi SE of Delmont
Measured
1 in hail
Crop damage
$11,000
Reported by
Emergency Manager
Coordinates
43.240, -98.140

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Tornado, Miner

When
June 8, 10:34 PM CST to 10:35 PM CST
Where
Miner County, 7.77 mi NNE of Argonne to 7.78 mi NNE of Argonne
Rating
EFU
Path length
0.01 mi
Path width
5 yd
Reported by
Trained Spotter
Coordinates
44.171, -97.562

A spotter observed a brief touchdown in an open field. No damage was reported.

Flash Flood, Charles Mix

When
June 8, 11:30 PM CST to June 9, 1:30 AM CST
Where
Charles Mix County, 3.8 mi SSE of Ravinia to 3.99 mi SE of Ravinia
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.082, -98.393

The eastbound lane of South Dakota Highway 46 was inundated by 6 to 8 inches of flowing water. Property damage costs are rough estimates.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for South Dakota, 2020Warnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905255, 905257, 905258, 905259, 905260, 905261, 905262, 905263, 905249, 905251, 905264, 905256, 905265, 905266, 905294, 905253.